Montana, 2021

Hail and Damaging Winds in Montana, July 4, 2021

July 4, 2021 · NWS TFX · 3 events in 1 county or zone

5 C/km mid-level lapse rates and D-CAPE values above 1000 j/km. A weak shortwave approached from the west and added modest lift, which allowed thunderstorms to develop of Southwest and Portions of North-central MT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High pressure brought clear skies and strong diurnal heating for 8 to 9.5 C/km mid-level lapse rates and D-CAPE values above 1000 j/km. A weak shortwave approached from the west and added modest lift, which allowed thunderstorms to develop of Southwest and Portions of North-central MT. The strongest storms developed over northern Madison and Gallatin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 4, 3:40 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 4, 3:40 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
440 PM MDT Sun Jul 4 2021

...UPDATED AVIATION SECTION...

.SYNOPSIS...
Showers and thunderstorms will move through Southwest and Central MT
this evening, while a cool front moves southward from Canada through
North Central MT after Midnight. Overall temperatures will be
above normal all week, with Wednesday likely being the hottest
work day. There will be scattered thunderstorms through Wednesday,
but a significant amount of precipitation is not expected at this
time.

&&

.DISCUSSION...
Tonight through Tuesday...The first round of showers/storms is
exiting the eastern portions of the region at 2 PM, as the next
wave of thunderstorms moves into the western portions of the
region. These storms will move through our region late this
afternoon/evening and could impact firework display, mostly south
of a line from Helena to Lewistown. A wind shift will move
southward through North Central MT, mostly after Midnight. On
Monday, NBM temperatures look on track. I don't think the cloud
cover will be enough to hold temperatures down, along with the dry
soil conditions. In Southwest MT, afternoon temperatures still
look to approach 90 degrees. Temperatures warm to about 4 to 8
degrees above normal on Tuesday afternoon, with a few isolated
showers/thunderstorms possible around Havre/Harlem.

Wednesday through Friday...An upper level disturbance will move
through the region on Wednesday, thus the chances for
thunderstorms look a bit higher on this day. It is hot ahead of
this disturbance, with the airmass cooling a bit for Thu/Fri.
Although afternoon temperatures are likely to remain above
normal.

Saturday and Sunday...Overall expect above normal temperatures
next weekend along with dry conditions, as the upper level ridge
rebuilds over the region. Brusda

&&

.AVIATION...
440 PM MDT Sun Jul 4 2021 (05/00Z TAF period)

VFR conditions are mostly expected through this 24 hour period.
Scattered showers/thunderstorms with periods of MVFR conditions will
move over portions of Central and Southwest Montana through 08z or
so, mainly along and south of a KHLN-KLWT line. A surface wind shift
to the northwest/north will move southward through the Hi-Line
between 06Z and 10Z and over the remainder of the plains between 10Z
and 14Z. Ceilings over the plains will mostly fall to low VFR to
high MVFR through around 18Z or so, but the KCTB could have periods
of IFR ceilings. An isolated shower is possible along this cool
front, but confidence is low at this point that any shower will
affect a terminal. However, another disturbance could bring another
round of scattered showers/thunderstorms to southwest Montana
between 12Z and 20Z. A few isolated showers/thunderstorms may also
redevelop in the wake of this disturbance after 20Z with daytime
heating. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Thunderstorms are expected over the Central and Southern portions
of the region this evening, as a wind shift moves through the
northern portions of the region after Midnight. Wednesday looks to
be hot, along with thunderstorms. On Thursday, the upper level
ridge breaks down, resulting in higher wind speeds. There is the
potential that some fire weather highlights might be needed for
portions of the region later this week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  82  54  89 /   0   0  10  10
CTB  54  76  53  82 /   0  10  30  10
HLN  61  89  58  95 /  20  10  10   0
BZN  57  88  52  94 /  40  20  10  10
WYS  48  75  41  84 /  40  60  20  10
DLN  57  87  51  91 /  40  30   0   0
HVR  57  84  56  85 /  10  10  30  30
LWT  58  82  55  85 /  20  20  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 4, 4:41 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
541 PM MDT Sun Jul 4 2021

MTZ054-050015-
Meagher MT-
541 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER COUNTY UNTIL
615 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles northwest of White Sulphur Springs, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Brief heavy rain and small hail are also
         possible from this storm.

Locations impacted include...
Fort Logan On The Smith River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4674 11144 4692 11144 4697 11099 4670 11098
TIME...MOT...LOC 2340Z 268DEG 17KT 4683 11134

SC
Local storm report, Jul 4, 4:43 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     4 S BOZEMAN             45.63N 111.05W
07/04/2021  M49 MPH          GALLATIN           MT   TRAINED SPOTTER

&&

SAC
Local storm report, Jul 4, 4:44 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 NNE MONARCH           47.14N 110.82W
07/04/2021  M52 MPH          CASCADE            MT   DEPT OF HIGHWAYS

            GUST FROM DECAYING THUNDERSTORM.

&&

SAC
Special weather statement, Jul 4, 4:48 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
548 PM MDT Sun Jul 4 2021

MTZ015-052>055-050030-
Broadwater-Madison-Jefferson-Gallatin-Meagher-
548 PM MDT Sun Jul 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BROADWATER...
SOUTHEASTERN MEAGHER...NORTHEASTERN MADISON...SOUTHEASTERN JEFFERSON
AND GALLATIN COUNTIES...

At 547 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles east of White Sulphur Springs to
13 miles south of Ennis. Movement was southeast at 20 mph.

Wind gusts up to 50 mph and frequent lightning are possible with
these storms.

Locations impacted include...
Bozeman, Virginia City, Belgrade, Three Forks, Manhattan, Ennis,
Pony, Harrison, Big Sky, Cameron, Missouri Headwaters State Park,
Maudlow, Four Corners, Amsterdam, Jeffers, Trident, Checkerboard,
Madison Buffalo Jump State Park, Norris and Mcallister.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4541 11212 4583 11199 4666 11053 4652 11027
      4619 11028 4619 11078 4560 11080 4559 11086
      4553 11086 4552 11092 4535 11092 4535 11104
      4520 11104 4482 11135
TIME...MOT...LOC 2347Z 315DEG 15KT 4651 11048 4515 11169

RCG
Local storm report, Jul 4, 5:12 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     3 SE VIRGINIA CITY      45.27N 111.88W
07/04/2021  M46 MPH          MADISON            MT   MESONET

&&

SAC
Local storm report, Jul 4, 5:15 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     4 NNE MCALLISTER        45.50N 111.70W
07/04/2021  M43 MPH          MADISON            MT   DEPT OF HIGHWAYS

            NORRIS HILL MDT SITE.

&&

SAC

The radar

The Great Falls radar (KTFX), 188 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
July 4, 5:19 PM MST
Where
Gallatin County, (Bzn)gallatin Fld Bo
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.780, -111.150

KBZN measures a 53 kt (61 mph) thunderstorm wind gust.

Thunderstorm Wind, Gallatin

When
July 4, 5:26 PM MST
Where
Gallatin County, 3 mi ENE of Bozeman Hot Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.667, -111.123

Trained spotter at 3 ENE Bozeman Hot Springs measured a 52 kt (60 mph) thunderstorm wind gust. Pea size hail was also reported.

Hail, Gallatin

When
July 4, 5:30 PM MST
Where
Gallatin County, 5 mi SE of Belgrade
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.729, -111.107

Trained spotter at 5 SE Belgrade reported 3/4 inch diameter hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964902, 964903, 964904.